Georgia, 2022

Strong Wind in Georgia, March 12, 2022

March 12, 2022 · NWS CAE · 3 events in 2 counties and zones

A cold front moved through the region during the morning. A tightening surface pressure gradient, between developing low pressure to the NE and surface high pressure to the west, resulted in windy conditions developing behind the front, with peak wind gusts just under 50 mph in some locations during the afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A cold front moved through the region during the morning. A tightening surface pressure gradient, between developing low pressure to the NE and surface high pressure to the west, resulted in windy conditions developing behind the front, with peak wind gusts just under 50 mph in some locations during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 12, 10:55 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 12, 10:55 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1055 AM EST Sat Mar 12 2022

.SYNOPSIS...
Winds will strengthen ahead of a strong front that could bring
strong across the area this morning. Gusty winds expected to
last into this evening and will help usher in colder and dry air
for Sunday. A Freeze warning is in effect for Sunday morning
with lows in the 20's expected. A general warming pattern is
expected to start up Monday and last through the end of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The severe threat has passed to our east and the cold front now
stretches off the Delmarva coast and along the NC/SC/GA
coastline. Very tight pressure gradient behind the front that
is not expected to loosen until tonight. Current gusts around
25kt in the Midlands with 35kt around the CSRA. As we head into
the afternoon, wind speeds will steadily increase and cold air
will quickly advect into the region. Expect temperatures to drop
through the day, mainly in the 40s during the daytime hours. A
wind advisory remains in effect through 7 pm this evening due to
the 40+ mph gusts this afternoon.

Tonight: Winds will diminish some after sunset, although they
will still remain between 5 and 10 mph through the overnight
hours. Bigger issue is the freezing and sub-freezing
temperatures that will settle across the region as strong cold
advection move in. Temperatures still appear to be on track to
drop down into the lower to middle 20s, with a prolonged period
of sub-freezing readings expected. Have upgraded to a Freeze
Warning due to these conditions.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Temperatures still below freezing for a good portion of the
early morning hours, then as high pressure continues to build
in during the day on Sunday, readings will finally be above
freezing by 11am across the entire cwa. Afternoon highs will
still be cool, with readings only in the lower 50s expected.
Sunday night will not be quite as cold, however still expecting
good radiational cooling conditions, and overnight lows just
below freezing in many areas. This will also bring the
possibility of areas of frost late Sunday night, and a frost
advisory may be required.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Very little change through the longer term for now. Temperatures
return to being more seasonable through next week. A warming
pattern is expected to begin Monday as the surface high pressure
center shifts east. Zonal flow develops into Tuesday across the
eastern US. The next chance for any rainfall will return by
Tuesday afternoon as a slow moving shortwave moves through the
region. By Thursday, the system will push east of the area and
some weak ridging will build into the southeast. This will
provide drier weather for the end of the week. Additional rain
chances return for next weekend.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Ceilings are beginning to lift at all TAF sites. Ceilings will
likely bounce around prior to stratus scattering later this
afternoon but will become primarily VFR by 18z. Winds behind the
front have been around 25kt at OGB/CAE/CUB and 35kt at AGS/DNL
and will steadily increase into the late afternoon, then drop
a few hours after sunset. Skies will clear around 00z. Light
winds early evening becoming calm towards daybreak.

EXTENDED AVIATION OUTLOOK...No significant aviation concerns
through Monday night. Some possible restrictions return mid
week with another upper system approaching on Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning from 8 PM EST this evening to 11 AM EDT Sunday
     for GAZ040-063>065-077.
     Wind Advisory until 7 PM EST this evening for GAZ040-063>065-
     077.
SC...Freeze Warning from 8 PM EST this evening to 11 AM EDT Sunday
     for SCZ016-018-020>022-025>031-035-037-038-041-115-116-
     135>137.
     Wind Advisory until 7 PM EST this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 12, 8:18 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
818 AM EST Sat Mar 12 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-131330-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
818 AM EST Sat Mar 12 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 8 PM EST THIS EVENING TO 11 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 12, 11:21 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1121 AM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     NON-TSTM WND GST AUGUSTA BUSH FIELD      33.37N 81.97W
03/12/2022  M43 MPH          RICHMOND           GA   ASOS

            ASOS STATION KAGS AUGUSTA BUSH FIELD APT
            MEASURED PEAK WIND OF 43 MPH.

&&

NS
Local storm report, Mar 12, 1:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
111 PM EST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     NON-TSTM WND GST AUGUSTA BUSH FIELD      33.37N 81.97W
03/12/2022  M46 MPH          RICHMOND           GA   ASOS

            ASOS STATION KAGS AUGUSTA BUSH FIELD APT
            MEASURED PEAK WIND OF 46 MPH.

&&

SL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, McDuffie

When
March 12, 1:15 PM EST
Where
McDuffie forecast zone
Measured
37 kt (43 mph) measured gust
Reported by
AWOS
Coordinates
33.483, -82.481 (the zone’s center; the record gives no point)

AWOS unit at Thomson McDuffie Co Airport measured a peak wind gust of 37 kt (43 mph) at 1315 EST.

Strong Wind, Richmond

When
March 12, 1:30 PM EST
Where
Richmond forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
ASOS
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

ASOS unit at Augusta Daniel Field measured a peak wind gust of 42 kt (48 mph) at 1330 EST.

Strong Wind, Richmond

When
March 12, 4:42 PM EST
Where
Richmond forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
ASOS
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

ASOS unit at Augusta Bush Field measured a peak wind gust of 42 kt (48 mph) at 1642 EST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003447, 1003444, 1003443.